North Dakota, 2009

Funnel Clouds in North Dakota, July 4, 2009

July 4, 2009 · NWS BIS · 5 events in 2 counties and zones

Strong thunderstorms developed across central North Dakota during the afternoon hours of July 4th. Several funnel cloud reports were received with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong thunderstorms developed across central North Dakota during the afternoon hours of July 4th. Several funnel cloud reports were received with these storms. None of the funnels touched down and there were no other reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 10:14 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 10:14 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1114 AM CDT SAT JUL 4 2009

.UPDATE...

UPDATES THIS MORNING WERE BASED ON LATEST RADAR AND SATELLITE
IMAGERY. IT WOULD APPEAR THAT THE 800 OR SO J/KG CAPE AXIS ALONG
U.S. HIGHWAY 83 WILL NOT BE SUFFICIENT TO CAUSE STORMS TO BECOME
SEVERE. SO...WILL SIMPLY KEEP AN EYE ON EVERYTHING THIS MORNING
AND AFTERNOON...TAKING CARE NOT TO RULE OUT SOME THUNDERSTORMS
WITH SMALL HAIL AND BRIEF GUSTY WINDS.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT SAT JUL 4 2009/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
OVERALL PATTERN IN THE SHORT TERM SHOWS AN AMPLIFYING RIDGE
STRETCHING FROM THE FOUR CORNERS INTO THE NORTHERN ROCKIES WITH
THE RIDGE AXIS SHIFTING INTO NORTH DAKOTA BY 12Z TUESDAY. UP UNTIL
THAT TIME...NORTH DAKOTA WILL BE UNDER THE INFLUENCE OF A WEAK
NORTHWEST FLOW WITH WITH DISTURBANCES RIDING THROUGH. THESE
DISTURBANCES IN COMBINATION WITH WEAK SURFACE REFLECTIONS/TROUGHS
AND AN ALREADY UNSTABLE ATMOSPHERE WILL RESULT IN SCATTERED
SHOWERS/THUNDERSTORMS OVER PORTIONS OF THE CWA TODAY AND SUNDAY.

FOR TODAY...FOLLOWED A BLEND OF THE NAM/GFS/4KM WRF. LATEST
SURFACE ANALYSIS SHOWS A SURFACE LOW/TROUGH OVER SOUTHERN
SASKATCHEWAN. BOTH THE NAM AND GFS SHOW THIS TROUGH MOVING
SOUTHEAST ACROSS NORTHERN NORTH DAKOTA THROUGH THE MORNING AND
INTO CENTRAL AND SOUTHERN NORTH DAKOTA MID AFTERNOON THROUGH THE
EARLY EVENING. THIS TROUGH WILL PROVIDE A CONVERGENCE/FOCUSING
MECHANISM TO GET CONVECTION STARTED. WITH THE APPROACH OF AN UPPER
DISTURBANCE AND THE NAM BUFR SOUNDINGS SHOWING AN UNSTABLE/INVERTED-V
TYPE PROFILE...HIGH CAPE AND DECENT SHEAR WILL YIELD WIND AND HAIL
AS THE MAIN THREATS. ALSO PRECIPITABLE WATER VALUES STILL
SLIGHTLY ABOVE ONE INCH AND K INDICES AROUND 30 INDICATE THAT
THUNDERSTORMS MIGHT PRODUCE HEAVY RAIN ONCE THE ENVIRONMENT
OVERCOMES THE INVERTED V PROFILE AND CLOUD BASES BEGIN TO LOWER.
EXPECT ACTIVITY TO DIMINISH BY AROUND SUNSET OVER OUR FAR SOUTHERN
AND SOUTHEASTERN CWA. EXPECTING DRY CONDITIONS AFTER SUNSET AND
FOR THE REMAINDER OF THE NIGHT.

ON SUNDAY...ANOTHER UPPER WAVE MIGRATES THROUGH DURING THE DAY
WHICH WILL INITIATE SOME SHOWER/THUNDERSTORM ACTIVITY. SOUNDINGS
ARE NOT AS UNSTABLE AS TODAY WITH SOME WEAK CIN SHOWING UP AND
OVERALL CAPE MUCH LESS...THUS FEEL SLIGHT CHANCE WILL SUFFICE FOR
NOW. H85 TEMPS CONTINUE TO SHOW A WARMING TREND AND ANOTHER COUPLE
OF DEGREES OF WARMING AT THE SURFACE CAN BE EXPECTED.

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE RIDGE AXIS BEGINS TO EDGE
CLOSER INTO NORTH DAKOTA BEFORE MOVING OVERHEAD MONDAY NIGHT.
SUNDAY NIGHT INTO MONDAY AFTERNOON LOOKS MOSTLY DRY...THEN A
SHORTWAVE RIDES THROUGH THE RIDGE TOP OFFERING SOME POTENTIAL OF
SHOWERS AND THUNDERSTORMS MONDAY NIGHT OVER OUR NORTHWEST AND
NORTH CENTRAL ZONES.

LONG TERM...TUESDAY THROUGH SATURDAY...
EXTENDED GRIDS BEGIN WITH SHARP RIDGE OVER CENTRAL CONUS PINCHED
BETWEEN LOWS OVER PACIFIC NORTHWEST AND SECOND LOW NORTH OF GREAT
LAKES. ECMWF AND GEM IN FAIR AGREEMENT AND WILL USE ECMWF FOR GRIDS.

MID LEVEL ENERGY PUSHES LEE TROUGH INTO STATE ON TUESDAY WITH EC
PAINTING BROAD AREA OF SIGNIFICANT PRECIPITATION OVER STATE BOTH
TUESDAY AND WEDNESDAY. MAIN PACIFIC NORTHWEST LOW MOVES EAST NORTH
OF CANADIAN BORDER ON THURSDAY  WITH COOLER AND DRIER CONDITIONS FOR
END OF THE WEEK. HIGH PRESSURE DOMINATES THE NORTHERN PLAINS INTO
WEEKEND AS MID LEVEL RIDGE REBUILDS OVER CENTRAL CONUS INTO SOUTH
CENTRAL CANADA.

SHARP TROUGH APPROACHES STATE AT END OF EXTENDED FOR NEXT ROUND OF
POSSIBLE SEVERE CONVECTION JUST BEYOND FORECAST PERIOD.

AVIATION...
LINGERING CONVECTION WESTERN TAF SITES AS WELL AS PATCHY BR WILL BE
AVIATION CONCERNS TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/HW/SCHECK
Hazardous weather outlook, Jul 4, 3:55 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT SAT JUL 4 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
455 AM CDT SAT JUL 4 2009 /355 AM MDT SAT JUL 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH WILL SLIDE SOUTHEAST FROM SASKATCHEWAN TODAY AND
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF
THIS TROUGH. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL
HAIL...AND HEAVY RAIN.

HOWEVER...THE ENVIRONMENT IS ALSO CONDUCIVE FOR ISOLATED SEVERE
THUNDERSTORMS...WITH STRONG WINDS AND HAIL THE PRIMARY SEVERE
WEATHER THREAT. THUNDERSTORMS WILL DIMINISH THIS EVENING AND LOOK
TO DISSIPATE BY SUNSET WITH THE REST OF THE OVERNIGHT PERIOD DRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Jul 4, 12:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
126 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     SPRING BROOK            48.25N 103.46W
07/03/2009                   WILLIAMS           ND   NWS EMPLOYEE

            LEANING POWER POLES AND LARGE TREE BRANCHES DOWN ALONG
            COUNTY ROAD 6 BETWEEN EPPING AND SPRINGBROOK.

&&

PJA
Local storm report, Jul 4, 12:31 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
131 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     SPRING BROOK            48.25N 103.46W
07/03/2009                   WILLIAMS           ND   NWS EMPLOYEE

            LEANING POWER POLES AND 6 TO 8 INCH DIAMETER TREE
            BRANCHES DOWN ALONG COUNTY ROAD 6 BETWEEN EPPING AND
            SPRINGBROOK WITH 65 MPH WINDS.

&&

PJA

The radar

The Bismarck radar (KBIS), 79 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sheridan

When
July 4, 2:30 PM CST
Where
Sheridan County, 5.09 mi SE of McClusky
Reported by
Trained Spotter
Coordinates
47.430, -100.370

Funnel Cloud, Burleigh

When
July 4, 3:15 PM CST
Where
Burleigh County, 4.29 mi WNW of Wing
Reported by
Public
Coordinates
47.160, -100.360

Funnel Cloud, Burleigh

When
July 4, 3:18 PM CST
Where
Burleigh County, 1.17 mi NW of Wing
Reported by
Public
Coordinates
47.140, -100.300

Funnel Cloud, Burleigh

When
July 4, 3:23 PM CST
Where
Burleigh County, 0.69 mi N of Wing
Reported by
Law Enforcement
Coordinates
47.140, -100.280

Funnel Cloud, Burleigh

When
July 4, 3:38 PM CST
Where
Burleigh County, 2.8 mi N of Bismarck
Reported by
Broadcast Media
Coordinates
46.840, -100.780

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181352, 181353, 181354, 181355, 181356.